Sharon’s Story
Product Categories:

Sharon’s Story

My gynocologist recommended the Mirena to me in early 2013.  She praised the device’s low level of hormones and also stated that a significant percentage of women cease to menstruate on the Mirena.  She also said that side effects were rare.  This seemed strange to me, as I was actually not looking forward to not menstruating and thought that my body might go out of balance in other ways if my period stopped.

I received the Mirena at the beginning of February 2013.  Within around three weeks, the symptoms started:  terrible mood swings (explosive anger), extreme fatigue and inability to concentrate.  This affected my work (I am a visual artist) as I was suddenly struggling through a brain fog in order to think creatively or abstractly.  Physically I was spotting every day (for about 4 weeks), I was constipated, and then the headaches started. Every day I would wake up with a nagging, piercing headache at the front of my head.  I also had blurred vision at times.  I am normally active (yoga 2x a week, bike everywhere) but a week after insertion I came to Italy for a one year fellowship and started to bike (on steep hills) 10 to 18 miles 5 days a week (preschool commute!) , and I accelerated my yoga practice by changing to ashtanga yoga, which I began to practice 3-4 times a week.

Over a period of 6 weeks I noticed that my body was toning somewhat but I was actually gaining weight in my stomach and arms.  At 41, It was like I was magically starting to look and feel middle aged almost overnight even with this regime (which also included a healthy diet).  My sex drive vanished and  I also began to have anxiety attacks, which I had had when I was younger, so it was easy to determine that they were being triggered by a physical imbalance, not something that was taking place in my life or environment.  I also had constant insomnia, which was identical to the insomnia I get with PMS for one night every month, but in this case it was almost every night.  I would drink two small glasses of wine with dinner and have a hangover the next day (I sensed that my liver was busy with the fake progesterone).  Depression started to sink in, which I could also link to these physical symptoms so by the middle of March I made an appointment with my Italian gynocologist to have the Mirena removed.
My Italian doctor told me that the synthetic progesterone by itself is very hard on a woman’s body, and she confirmed that it effected liver function, adrenal glands, basically the entire balance of my body. She told me she would only recommend the Mirena in the case of extremely heavy periods and would never recommend it for birth control.  She laughed and told me that she only “removes” Mirenas.

I was so relieved by her support! She gave me an ultrasound (I had had a normal ultrasound 6 weeks earlier when the Mirena was inserted by my normal gynocologist).  She found an ovarian cyst on my left ovary and told me it would be gone in a few days after removal.  Then she found a small fibroid in my uterus, and then, it took her a few minutes to locate my right ovary as my uterus was being squashed with water retention, gas, and constipation.  She prescribed me detox vitamins and advised me to cleanse for 6 weeks, which I did.

Now I have lost all the weight (12 pounds) and am fitter than I have been in probably 15 years.  All of the psychological symptoms have also disappeared and I feel normal again. (it took about 2 months for everything to settle down).

I was lucky to have gone to my Italian doctor, who understands the dangers of Mirena, but I was shocked at the countless blog entries I had come across where women were given anti-anxiety or anti-depression meds while their doctors adamantly refuse to implicate the mirena.  How can this be possible?  Furthermore, I came across the information that in Canada, doctor’s are advised by the Mirena handbook not to prescribe Mirena to women who have had previous bouts of anxiety or depression.  This is not the case in the US or Europe.

My question is: is any independent research being conducted on the psychological side effects of Mirena?  From a legal perspective,  it is a clear case when a device embeds into a uterus, however, clinical depression, panic disorder, and inability to function on a day to day basis can be even more debilitating and devastating.  Why is it that such a large percentage of doctors are unable or unwilling to piece the symptoms with the Mirena?